photo 2009 Mark Evans | more info (via: Wylio)
Dr. Barchas. A few months ago, my 5 year old German Shepherd female was showing foot pad sensitivity. I have been to the vet twice and she has not seen anything like it. The dog has NOT walked in any chemicals. Nor is it systemic: blood work normal. Not a Zinc deficiency or thyroid issue. Doubt that its autoimmune.
The dog acts normal, eats normal etc, is very frustrated being lame. Her tongue did have a red stripe of discoloration at the onset of this, and that is gone now. The skin on the pad bottoms is dry, cracking and bleeds when the lesion cracks. Some new pad growth is occurring from the margins of the large pads, and a vein of dark “good” pad in the center. The digital toe pads have dry hard buildup of skin on the nail side, which has the texture of volcanic rock! There is no pus, so no one suspects pemphigus.
The only other red herring in this, is I tried her on Osteo Biflex for joints and I was thinking she had an allergic reaction, as this was the only different dietary thing. I can find nothing in the literature about canine allergies to this supplement.
My question is: how long does it take to completely turnover of dog’s foot pad skin and what is the growth habit of this tissue?
My sympathies go out to you and your girl. The lesions you describe sound painful.
Healthy foot pad skin cycles extremely fast. Since foot pads are heavy use areas, the skin is tough and most pad injuries heal within a week or two, depending on the individual. However, your dog’s foot pads don’t sound healthy at all.
You mention that you doubt her condition is autoimmune in nature. It is my opinion, based on your description, the problem has autoimmune written all over it. Foot pads often are selectively affected in autoimmune disorders — in part because the skin cycles so fast. The red stripe on the tongue also is typical of autoimmune issues. Also, German Shepherds suffer relatively high rates of autoimmune disease.
It is true that other issues such as zinc deficiency, distemper virus, and physical or chemical burns can cause lesions like you describe. Also, a phenomenon called “drug eruption” can cause the type of lesions from which your dog is suffering. Any medication or supplement can trigger these eruptions, which aren’t exactly allergic reactions, by activating the immune system. It is possible that the joint supplement was the trigger for the problem.
Since the problem is causing pain and has persisted for months, I recommend that you proceed to the next diagnostic step: a biopsy. It is very likely that a biopsy will give a definitive diagnosis. Once you have that diagnosis, you can treat the problem properly.
Our Most-Commented Stories